Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 39, NWS Huntsville, AL

March 30, 2005Marshall County, Alabama

NWS Huntsville, AL issued this severe thunderstorm warning at Mar 30, 2005, 10:46 PM CST for Marshall County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 30, 2005, 10:46 PM CST (04:46 UTC)
Expired
Mar 30, 2005, 11:30 PM CST
In force
44 min
Issued by
NWS Huntsville, AL
Area
Counties, with a storm outline in the text

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 55 km from the middle of the area, began a volume at 04:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 30, 9:50 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 4.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2005-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2005-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-297 J/kg
Mixed-layer LCL
1597 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
268 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KHUN 310447
SVRHUN
ALC095-310530-
/O.NEW.KHUN.SV.W.0039.050331T0446Z-050331T0530Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1046 PM CST WED MAR 30 2005

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA

* UNTIL 1130 PM CST

* AT 1045 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS
  STORM WAS LOCATED 21 MILES SOUTHWEST OF ALBERTVILLE...AND MOVING
  NORTHEAST AT 55 MPH.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  GUNTERSVILLE.

THIS STORM PRODUCED QUARTER SIZE HAIL EARLIER IN BLOUNT COUNTY. IF 
YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE 
HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. REMAIN UNDER COVER.

LAT...LON 3454 8614 3451 8611 3452 8609 3449 8609
      3448 8606 3441 8613 3440 8610 3432 8610
      3415 8633 3431 8647 3460 8614

$$

SCHAUB
1 follow-up statement
000 
WWUS54 KHUN 310512
SVSHUN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1112 PM CST WED MAR 30 2005

ALC095-310522-
/O.CAN.KHUN.SV.W.0039.000000T0000Z-050331T0530Z/
MARSHALL AL-
1112 PM CST WED MAR 30 2005

...THE SEVERE THUNDERSTORM WARNING FOR MARSHALL COUNTY HAS BEEN
CANCELLED...

AT 1112 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS
NO LONGER SEVERE. THEREFORE...THE SEVERE THUNDERSTORM WARNING FOR
MARSHALL COUNTY HAS BEEN CANCELED.

STAY TUNED TO NOAA WEATHER RADIO...OR YOUR FAVORITE LOCAL MEDIA FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3454 8614 3451 8611 3452 8609 3449 8609
      3448 8606 3441 8613 3440 8610 3432 8610
      3415 8633 3431 8647 3460 8614

$$

24/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 8:40 PM CST, 2 hours 6 minutes earlier.

Area forecast discussion, Mar 30, 8:40 PM CST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
840 PM CST WED MAR 30 2005

.UPDATE...
SEVERE THUNDERSTORMS HAVE ALREADY DEVELOPED OVER EAST-CENTRAL MS.
THESE ARE MOVING NORTHEAST AT AROUND 40 MPH. ELSEWHERE...LINE
SEGMENTS OF SEVERE THUNDERSTORMS HAVE DEVELOPED TO THE WEST...
AHEAD OF A SURFACE TROUGH OR DRY LINE THAT EXTENDS FROM SOUTHEAST MO
DOWN TO SOUTHWEST AR. THESE STORMS ARE MOVING EAST AT A SLOWER PACE.
IN BETWEEN THE TWO THUNDERSTORM AREAS ARE SEVERAL SHOWERS...
SOME INTO NORTHWEST AL.

ALTHOUGH THE EARLIER OUTLOOK FROM THE STORM PREDICTION CENTER FOR
OUR WESTERN SECTIONS HAS BEEN DOWNGRADED FROM A MODERATE TO SLIGHT
RISK OF SEVERE THUNDERSTORMS...THE PROSPECTS FOR SEVERE WEATHER
ACROSS NORTHERN AL AND PARTS OF SOUTHERN MIDDLE TN ARE STILL
FAVORABLE. THE CAPPING INVERSION HAS BEEN WEAKENING THROUGH THE
EVENING HOURS DUE TO RAPID ADVECTION OF DEEPER MOISTURE INTO THE
AREA. THUS...WE WILL CONTINUE THE SEVERE THUNDERSTORM REMARKS IN
THE ZONE FORECASTS FOR TONIGHT. AT THIS TIME...THE MAIN THREATS
APPEAR TO BE LARGE HAIL AND DAMAGING WINDS. STRONG STORMS ARE
EXPECTED FIRST IN NORTHWEST AL CLOSER TO MIDNIGHT...WITH EASTWARD
PROGRESSION DURING THE OVERNIGHT HOURS.

THE ONLY CHANGE TO THE ZONE FORECASTS FOR TONIGHT WILL BE TO
INCREASE THE POPS TO 80 PERCENT IN NORTHWEST AL.
&&

.PREV DISCUSSION...
ACTIVE WX WILL RESUME TONIGHT WITH APPROACH OF SFC BOUNDARY.
CURRENT VIS IMAGERY INDICATES TOWERING CUMULUS NOW DEVELOPING ACROSS
CENTRAL AR WITH ECHOES SHOWING UP ON KLZK RADAR AS CAPPING INVERSION
HAS ERODED RIGHT ON SCHEDULE.  DEWPTS IN THIS AREA HAVE INCREASED
INTO THE 60S IN REGION OF STRONG MOISTURE TRANSPORT.  TEMPS ACROSS
TN VALLEY NOW INTO THE MIDDLE 70S WITH SLOW INCREASE IN MOISTURE AS
UPPER 50S DEWPTS APPROACHING JUST TO OUR SOUTH.  PROFILER TO THE
EAST OF FRONTAL BOUNDARY AT BLOOMFIELD MO INDICATE STRONG FLOW ALOFT
(50KTS AT 2KM) WITH A SLIGHTLY BACKING TO SFC WINDS.  FORECAST
CONCERNS CONTINUE TO REVOLVE AROUND SVR POTENTIAL NEXT 48 HOURS.

SHORT TERM (TONIGHT THROUGH SAT)...
TOUGH FCST ON TAP FOR SHORT TERM WITH MINOR DIFFERENCES BTWN
NAM/GFS SOLNS.  INITIALIZATION OF 12Z NAM40 INDICATES MODEL IS
ALREADY OVERDONE WITH DEWPT FIELD ACROSS SOUTHERN MS AND LA.
PROGRESS OF HIGHER LL MOISTURE IMMEDIATELY AHEAD OF FRONTAL BOUNDARY
WILL WORK INTO FA TONIGHT AND WILL PLAY A LARGE PART IN AMOUNT OF
INSTABILITY FOR STORMS TO WORK WITH.

ALMOST ENTIRE FA REMAINS IN SLIGHT RISK WITH MODERATE RISK ACROSS
WESTERN COUNTIES PER SPC SWODY1.  CONVECTIVE DEVELOPMENT NOW
OCCURRING WEST OF MS RIVER WILL SPREAD INTO NORTHWEST ALABAMA BEFORE
MIDNIGHT.  SHEAR PROFILES ARE FAVORABLE FOR ISOLD TORNADOES WITH
0-3KM SRH VALUES BTWN 200-300 M2/S2.  DRAWBACK TO TORNADO THREAT
WILL BE HIGH LCLS CALCULATED OFF NAM40 SOUNDINGS FCST TO BE AROUND
4KFT AND APPROACHING HIGH RANGE WITH RESPECT TO TORNADIC POTENTIAL.
FLOW IS FCST TO BACK BRIEFLY TO THE SOUTHEAST AHEAD OF FRONT AND
WILL HELP ENHANCE SHEAR VALUES.  MAIN CONCERN FOR TORNADIC THREAT
WILL BE SUPERCELLS THAT ARE ABLE TO DEVELOP AHEAD OF THE MAIN LINE.
SECONDARY THREAT EXISTS AS STORMS EVOLVE INTO SQUALL LINE AND
LEWPS/BOWS DEVELOP IN THE LINE.  PRIMARY SVR THREAT OVERNIGHT WILL
BE DAMAGING WINDS WITH VERY STRONG FLOW ALOFT.  STORMS THAT ARE ABLE
TO ROTATE WILL ALSO STAND POSSIBILITY OF PRODUCING LARGE HAIL.

FRONT WILL MOVE OUT OF FA BTWN 18-21Z THURSDAY.  IT IS FCST TO
BECOME STATIONARY JUST SOUTH OF FA PER NAM/GFS.  FRONTAL PROGRESS
AND PLACEMENT OF ANY ADDITIONAL BOUNDARIES WILL POSE A THREAT FOR
ADDITIONAL CONVECTIVE RE-DEVELOPMENT TOMORROW AFTERNOON.  ALTHOUGH
ATMOS REMAINS UNSTABLE...LINGERING CLOUD COVER MAY IMPEDE
DEVELOPMENT AND WILL ONLY GO LOW CHANCE POPS FOR MAJORITY OF THE
AREA BTWN 18-00Z TIMEFRAME.

AS PREVIOUSLY MENTIONED...FRONTAL BOUNDARY WILL BE IN VICINITY THUR
NIGHT.  SFC LOW FCST BY NAM AND GFS WILL RIDE ALONG FRONT OVERNIGHT.
AT THIS TIME...IT APPEARS STORMS WILL DEVELOP TO WEST AND FORM INTO
AN MCS.  MAIN THREAT WITH THIS SYSTEM WILL BE DAMAGING WINDS AS MCS
MOVES ACROSS.  STRONG DYNAMICS WILL MOVE ACROSS TN VALLEY DURING THE
NIGHT WITH ENHANCED CONVERGENCE NR SFC LOW AND DIFFLUENCE AHEAD OF
5H TROF.  PW VALUES INCREASE TO BTWN 1.50-1.75 INCHES AND THREAT FOR
HEAVY RAINFALL WILL EXIST THRU FRIDAY MORNING.  WILL NEED TO MONITOR
FLOODING POTENTIAL WITH AMOUNTS BTWN 1-2 INCHES POSSIBLE.

RAIN WILL LINGER BEHIND FRONT ON FRIDAY WITH 5H TROF MOVING EAST.
CAA BEHIND FRONT WILL NOT ALLOW FOR MUCH TEMP RISE...WITH HIGHS SOME
10-15 DEGREES COOLER THAN PREVIOUS DAYS.

EXTENDED (SUN THROUGH WED)...
DID NOT MAKE ANY WHOLESALE CHANGES TO EXTENDED PORTIONS.  SFC HIGH
WILL INFLUENCE AREA WX INTO MONDAY.  HIGH SHIFTS EAST AND ALLOWS
SOUTHERLY FLOW TO RETURN.  NEXT SYSTEM PROGGED TO APPROACH TN VALLEY
TUES NIGHT.  GFS MUCH MORE AGGRESSIVE AND AMPLIFIED WITH 5H TROF AS
COMPARED TO ECMWF...ALTHOUGH BOTH AGREE ON GENERAL LOCATION BY DAY
6.  SFC LOW FCST TO MOVE ACROSS CENTRAL AND SOUTHERN ALABAMA AND
THUS MAY LESSEN RAIN CHANCES HERE.  WILL ADD POPS TO TUES NIGHT AND
WED AT THIS TIME WITH SOUTHWEST FLOW AND S/WAVES ROTATING OUT OF
BASE OF THE TROF.

PB
&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

SCHAUB
Hazardous weather outlook, Mar 30, 7:45 PM CST, 3 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
745 PM CST WED MAR 30 2005

ALZ001>010-016-TNZ076-096-097-311100-
COLBERT-CULLMAN-DE KALB-FRANKLIN AL-FRANKLIN TN-JACKSON-LAUDERDALE-
LAWRENCE-LIMESTONE-LINCOLN-MADISON-MARSHALL-MOORE-MORGAN-
745 PM CST WED MAR 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PARTS OF
SOUTHERN MIDDLE TENNESSEE..

.DAY ONE...(THROUGH TONIGHT)...

A STRONG STORM SYSTEM WILL CONTINUE TO APPROACH FROM THE SOUTH
AND WEST. THE ATMOSPHERE ACROSS THE TENNESSEE VALLEY CONTINUES TO
BECOME INCREASINGLY UNSTABLE AS LOWER LEVEL GULF MOISTURE INCREASES.

SHOWERS AND THUNDERSTORMS WILL BEGIN TO AFFECT NORTHWEST ALABAMA
BETWEEN 9 PM AND MIDNIGHT...AND SPREAD EASTWARD OVER THE REMAINDER OF
THE AREA THROUGH THE OVERNIGHT HOURS. THE PRIMARY THREATS WITH THESE
STORMS WILL BE DAMAGING WIND GUSTS OVER 60 MPH AND 3/4 INCH HAIL OR
GREATER. AN ISOLATED TORNADO IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)...

SHOWERS AND THUNDERSTORMS SHOULD END ACROSS THE VALLEY DURING
THURSDAY MORNING.

ANOTHER SECOND SYSTEM IS FORECAST TO DEVELOP ALONG THE GULF COAST
THURSDAY NIGHT AND MOVE TOWARD THE TENNESSEE VALLEY. THIS SYSTEM
WILL BRING ANOTHER ROUND OF SHOWER AND THUNDERSTORM ACTIVITY WITH
HEAVIER RAINFALL TO THE REGION. DRYING CONDITIONS AND COOLER
TEMPERATURES ARE EXPECTED THIS UPCOMING WEEKEND.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE REQUESTED TONIGHT.

24

In the hours before

Local storm report, Mar 30, 10:01 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1001 PM CST WED MAR 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     HAIL             RED BAY                 34.44N 88.14W
03/30/2005  0.75 INCH        FRANKLIN           AL   TRAINED SPOTTER

            RELAYED BY WFO MEG

&&

DL

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 9:32 PM CSTSevere Thunderstorm WarningHUNFranklin43 min
Mar 30, 9:59 PM CSTSevere Thunderstorm WarningHUNColbert, Lauderdale61 min
Mar 30, 10:12 PM CSTSevere Thunderstorm WarningHUNFranklin48 min
Mar 30, 10:32 PM CSTSevere Thunderstorm WarningHUNCullman43 min
Mar 30, 10:58 PM CSTSevere Thunderstorm WarningHUNDeKalb47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.